New York, 2006

Damaging Winds in New York, July 20, 2006

July 20, 2006 · NWS BUF · 2 events in 2 counties and zones

A cold front crossing during the late afternoon hours brought thunderstorms to the region. The storms reached severe limits over parts of the Finger Lake region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$100,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front crossing during the late afternoon hours brought thunderstorms to the region. The storms reached severe limits over parts of the Finger Lake region. Trees and wires were downed in Lakeville. In the Ontario county town of Seneca, the thunderstorm winds damaged several buildings, blew down a silo, demolished a historic barn and uprooted numerous trees. A funnel was seen with the storm however a damage survey determined the damage was a result of downburst winds. Over a thousand were left without power from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 2:32 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 2:32 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
332 PM EDT THU JUL 20 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

SO FAR...CONVECTION IS DEVELOPING/PROGRESSING ACROSS THE GREAT LAKES
PRETTY MUCH AS EXPECTED. MAIN MCS OVER LOWER MI EARLIER THIS MORNING
HAS DROPPED SOUTHEAST INTO INDIANA/WESTERN OHIO AND WEAKENED...WITH
A NEW ROUND OF CONVECTION FIRING ALONG THE RESULTANT OUTFLOW
BOUNDARY/PREFRONTAL TROUGH AND WORKING FROM EASTERN LOWER MI INTO
SOUTHERN ONTARIO/OHIO. FURTHER UPSTREAM...ADDITIONAL CONVECTION IS
BEGINNING TO FIRE OUT AHEAD OF THE MAIN COLD FRONT...WHICH IS JUST
NOW PUSHING INTO NORTHERN LOWER MICHIGAN. MEANWHILE ACROSS OUR
FORECAST AREA...WEVE ONLY SEEN SOME VERY ISOLATED ACTIVITY POP UP
WEST OF THE GENESEE RIVER SO FAR...WITH WELL DEFINED LAKE SHADOWING
SETTING UP EAST/NORTHEAST OF LAKE ERIE THE PAST FEW HOURS.

FOR THE TONIGHT PERIOD...EXPECT THAT WELL SEE TWO ROUNDS OF
CONVECTION AFFECT THE FORECAST AREA...WITH THE FIRST ONE ARRIVING IN
THE WEST BY EARLY EVENING IN ASSOCIATION WITH THE PREFRONTAL
TROUGH...AND THE SECOND COMING AFTER MIDNIGHT WITH THE MAIN COLD
FRONT. WHILE THE FIRST ROUND SHOULD BE THE STRONGEST/MOST WIDESPREAD
OF THE TWO AS IT WILL HAVE THE GREATEST AMOUNT OF INSTABILITY TO
WORK WITH...WILL JUST COVER BOTH WITH LIKELY POPS AS THE COLD FRONT
WILL STILL HAVE A VERY WARM/HUMID AIRMASS TO WORK WITH...NOT TO
MENTION A RICH SOURCE OF MOISTURE IN THE LOW-MID 70 DEGREE GREAT
LAKES. SPC HAS CONTINUED THE SLIGHT RISK OF SEVERE FOR OUR AREA
TONIGHT WHICH IS REASONABLE CONSIDERING THE AMOUNT OF INSTABILITY
THAT HAS DEVELOPED THIS AFTERNOON (LIS OF -3/-4 AND CAPES OF
1000-1500 J/KG)...BUT FEEL THAT THE OVERALL SEVERE THREAT SHOULD BE
LIMITED IN DUE TO THE RELATIVELY WEAK WINDS ALOFT...AND WARM
MID-LEVELS. THE BEST CHANCE FOR ANY SEVERE CONVECTION WILL LIKELY BE
LATE THIS AFTERNOON/EVENING WHEN THE AMOUNT OF INSTABILITY WILL BE
HIGHEST...DAMAGING WIND GUSTS WOULD BE THE GREATEST THREAT.

AS FOR FRIDAY THROUGH SUNDAY...WHILE NOT YET A SURE THING...THERE IS
NOW A LITTLE MORE CONFIDENCE THAT THE ASSOCIATED FRONTAL BOUNDARY
AND AXES OF MAIN MOISTURE/BEST LIFT WILL SLIP FAR ENOUGH SOUTHEAST
TO ALLOW FOR GRADUALLY IMPROVING CONDITIONS DURING FRIDAY...AND
GENERALLY DRY WEATHER FOR THE UPCOMING WEEKEND. THE PRECIP FIELDS
FROM THE WRF AND GFS DO NOT AGREE WITH THIS SCENARIO AT VARIOUS
POINTS ALONG THE WAY...BUT WE FEEL THE GFS IS (TYPICALLY) OVERDOING
THE OVERALL NORTHWARD EXTENT OF THE PRECIP FIELD FRIDAY AND
SATURDAY...WHILE THE WRF IS LIKELY SUFFERING FROM CONVECTIVE
FEEDBACK PROBLEMS SATURDAY NIGHT AND SUNDAY...RESULTING IN ITS
PRECIP FIELD/SURFACE WAVE POSITION BEING FURTHER WEST THAN THE MORE
REASONABLE GFS/HPC GUIDANCE.

AS SUCH...WE WILL CARRY A MIX OF CHC/LIKELY POPS INTO FRIDAY MORNING
WITH THE COLD FRONT STILL IN THE VICINITY...THEN GRADUALLY TAPER
THEM OFF DURING THE DAY WITH IMPROVING CONDITIONS FROM NORTHWEST TO
SOUTHEAST. FRIDAY NIGHT THROUGH SUNDAY...WILL JUST COVER THINGS WITH
SCHC POPS IN THE GRIDS...AND LEAVE IT AT THAT FOR NOW. IF ANY PRECIP
WERE TO OCCUR DURING THIS LATTER PERIOD...THE BEST CHANCE WOULD BE
ALONG THE SOUTHERN/EASTERN BORDER OF OUR AREA...WITH THE NIAGARA
FRONTIER HAVING THE BEST CHANCE AT A DRY WEEKEND AS OF THIS TIME.

IN TERMS OF TEMPS...A VERY GRADUAL RETURN TO DRIER AND LESS HUMID
CONDITIONS IS EXPECTED AS DRIER AIR WORKS IN BEHIND THE FRONT FRIDAY
AND FRIDAY NIGHT. 850 MB TEMPS SHOULD DROP TO THE +11 TO +13C RANGE
FOR THE WEEKEND...ALLOWING MAX TEMPS TO DROP BACK TO MORE
COMFORTABLE READINGS IN THE MID-UPPER 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

FOLLOWED HPC GRAPHICS THROUGH THIS PERIOD. GENERALLY CLEAR SAILING
AS STRONG RIDGE CROSSES REGION MON AND SLOWLY WORKS ITS WAY TO THE
COAST BY MIDWEEK. 12Z GFS CONTINUES TO SHOW FRONT LEANING DOWN
ACROSS LOWER LAKES BY WED...BUT HPC...FAVORING OTHER MODELS SUCH AS
ECMWF WITH LESSER AMPLITUDE...KEEPS IT NORTH THROUGH THURS.
SO...WILL KEEP IT DRY WITH SEASONABLE TEMPS (80/60)
MON/TUES...INCREASING POPS ONLY TO 20 WED AND THURS AND BUMP TEMPS
UP A FEW DEG. CONFIDENCE IN THIS SCENARIO FAIRLY HIGH FOR
MON/TUES...BUT STILL LOWER FOR WED/THURS.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON ACROSS ALL TAF
SITES...BUT WIDELY SCATTERED CONVECTION WILL DEVELOP LATE THIS
AFTERNOON AND ESPECIALLY THIS EVENING ACROSS WESTERN SITES.
CONDITIONS MAY LOWER TO MVFR WITH AND IMMEDIATELY FOLLOWING EXPECTED
FROPA...IN THE 04Z-06Z TIME FRAME KBUF TO ABOUT 10Z KART. LOOK FOR
MVFR CIGS IN LOW CLOUD FRIDAY MORNING...TENDING TO SCATTER OUT TO
VFR AT THE END OF THE TAF PERIOD.

&&

.MARINE...

LOOK FOR LIGHT TO MODERATE SOUTHERLIES INTO THIS EVENING...EXCEPT
SOUTHWEST AT THE EASTERN ENDS OF LAKES ERIE AND ONTARIO. WINDS WILL
SHIFT TO NORTHWEST AND NORTH FOLLOWING THE COLD FRONTAL PASSAGE
EARLY FRIDAY MORNING. WINDS WILL GRADUALLY VEER TO NORTHEAST BY
SUNDAY BUT REMAIN FAIRLY LIGHT. WAVES WILL REMAIN UNDER 2 FEET.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SHORT TERM...JJR
LONG TERM...SFM
AVIATION...SFM
MARINE...SFM
Hazardous weather outlook, Jul 20, 3:21 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
421 AM EDT THU JUL 20 2006

NYZ001-010>012-019-020-085-210830-
NIAGARA-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
SOUTHERN ERIE-
421 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ002>008-013-014-021-210830-
ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
LIVINGSTON-ONTARIO-ALLEGANY-
421 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-210830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
421 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 85 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
July 20, 4:45 PM EST
Where
Livingston County, Lakeville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.833, -77.700

Thunderstorm Wind, Ontario

When
July 20, 6:10 PM EST to 6:15 PM EST
Where
Ontario County, 1 mi W of Geneva
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.867, -77.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5521118, 5521119.